Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 81, NWS Wilmington, NC

July 9, 2016Georgetown County, Horry County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 9, 2016, 7:40 PM EDT for Georgetown County, Horry County, South Carolina. It was in force for 18 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2016, 7:40 PM EDT (23:40 UTC)
Expired
Jul 9, 2016, 7:58 PM EDT
In force
18 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 72 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 7:40 PM EDTHAIL 1Enterprise Landing, SCREPORT OF QUARTER SIZE HAIL NEAR INTERSECTION OF BAY RD AND ENTERPRISE RD. HAIL LASTED FOR 10 MINUTES.
Jul 9, 7:45 PM EDTHAIL 11 Sse Enterprise Landin, SCREPORT OF QUARTER SIZE HAIL ON EAST SWEET BRIAR TRAIL.
Jul 9, 7:45 PM EDTHAIL 12 Se Enterprise Landing, SCLAW ENFORCEMENT REPORTS QUARTER SIZE HAIL.
Jul 9, 7:54 PM EDTHAIL 13 Nne Burgess, SCREPORT OF QUARTER SIZE HAIL NEAR INTERSECTION OF SC 707 AND BAY RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1008 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1008 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1430 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

790 
WUUS52 KILM 092340
SVRILM
SCC043-051-100015-
/O.NEW.KILM.SV.W.0081.160709T2340Z-160710T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
740 PM EDT SAT JUL 9 2016

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GEORGETOWN COUNTY IN NORTHEASTERN SOUTH CAROLINA...
  SOUTH CENTRAL HORRY COUNTY IN NORTHEASTERN SOUTH CAROLINA...

* UNTIL 815 PM EDT

* AT 740 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  BUCKSPORT...OR NEAR MURRELLS INLET...MOVING NORTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MYRTLE BEACH...SURFSIDE BEACH...SOCASTEE...MYRTLE BEACH AIRPORT...
  GARDEN CITY...BUCKSVILLE...BUCKSPORT...YAUHANNAH AND BURGESS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3365 7924 3377 7905 3366 7892 3363 7895
      3354 7914
TIME...MOT...LOC 2340Z 241DEG 17KT 3364 7912 

HAIL...1.00IN
WIND...60MPH
 
$$

III
2 follow-up statements
239 
WWUS52 KILM 092350
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
750 PM EDT SAT JUL 9 2016

SCC043-092359-
/O.CAN.KILM.SV.W.0081.000000T0000Z-160710T0015Z/
GEORGETOWN SC-
750 PM EDT SAT JUL 9 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GEORGETOWN COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA AND THE WARNING HAS BEEN CANCELLED.

LAT...LON 3359 7910 3361 7910 3360 7911 3363 7913
      3373 7900 3366 7892 3363 7895 3357 7908
      3358 7908
TIME...MOT...LOC 2349Z 269DEG 28KT 3363 7901 

$$

SCC051-100015-
/O.CON.KILM.SV.W.0081.000000T0000Z-160710T0015Z/
HORRY SC-
750 PM EDT SAT JUL 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR SOUTH CENTRAL HORRY COUNTY...

AT 749 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SURFSIDE
BEACH... MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MYRTLE BEACH...SURFSIDE BEACH...SOCASTEE...MYRTLE BEACH AIRPORT...
GARDEN CITY AND BURGESS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3359 7910 3361 7910 3360 7911 3363 7913
      3373 7900 3366 7892 3363 7895 3357 7908
      3358 7908
TIME...MOT...LOC 2349Z 269DEG 28KT 3363 7901 

HAIL...1.00IN
WIND...60MPH
 
$$

III
273 
WWUS52 KILM 092358
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
758 PM EDT SAT JUL 9 2016

SCC051-100008-
/O.CAN.KILM.SV.W.0081.000000T0000Z-160710T0015Z/
HORRY SC-
758 PM EDT SAT JUL 9 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HORRY COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3359 7910 3361 7910 3360 7911 3363 7913
      3373 7900 3366 7892 3363 7895 3357 7908
      3358 7908
TIME...MOT...LOC 2356Z 241DEG 17KT 3364 7898 

$$

III

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 7:39 PM EDT, 1 minute earlier.

Area forecast discussion, Jul 9, 7:39 PM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Wilmington NC
739 PM EDT SAT JUL 9 2016

.SYNOPSIS...
Elevated heat and humidity continues again today. A cold front
will drop south into the Carolinas Sunday bringing slightly lower
temperatures and humidity before returning north Monday. Bermuda
high pressure will build westward through the mid-week, bringing
near to slightly above normal daytime temperatures and afternoon
showers and thunderstorms.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 3 PM Saturday...Guidance was too warm today much like
yesterday. As such the Heat Advisory is being cancelled with this
forecast issuance. Some slightly deeper moisture is pooled to our
south as evidence by the storms in CHS's area but POPS here seem
to warrant to higher than isolated and only through a little after
dark.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 3 PM Friday...Sunday will be more seasonable as mid level
flow turns to WSW and moisture increases. The added cloudiness
will temper the heating seen the last few days and a few embedded
shortwaves could touch off isolated to widely scattered storms
mainly along the coast where moisture will be more prevalent ahead
of the front dropping down. This boundary soon reverses course and
drifts back inland a bit keeping POPS in the forecast Sunday
night, albeit fairly low ones. Another slight northward jog of the
front by Monday should focus thunderstorms over E and NE NC
especially since this coincides to where the vort centers seem to
want to track.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 3 PM Saturday...Front stalled just north of the area Tue is
lifted north Tue night by westward expansion of the Bermuda High.
Piedmont trough makes a return Wed or Thu and becomes more defined
Fri. Cold front approaches from the northwest Sat but it will likely
end up stalling before reaching the area and more or less takes the
place of the Piedmont trough. Pattern aloft will consist of
elongated/flat ridge over much of the southern CONUS which will keep
temps near to slightly above climo but is not strong enough to
suppress diurnal convection. Precipitable water values near 2 inches
for much of next week combined with diurnal heating and limited
subsidence should lead to afternoon/evening convection each day.
Will carry chance pop each day through the period with the best
chances Tue, associated with the stalled front, and Sat ahead of the
approaching cold front.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 00Z...Potential for MVFR towards morning due to areas of
fog. Otherwise expect VFR with isolated SHRA/TSRA.

Lingering convection continues to move across the southern portions
of the forecast area this evening. Cannot entirely rule out an
isolated shra/tsra to affect KCRE/KMYR within the next hour, but
overall do not anticipate any activity to affect the terminals.
VFR will prevail tonight with winds becoming light. Guidance
continues to suggest fog development which may create MVFR for a
few hours in the early morning hours. Otherwise, VFR will persist
on Sunday, with northwesterly winds around 8 kts in the morning
becoming south- southwesterly around 10 kts and isolated SHRA/TSRA
in the afternoon hours.

EXTENDED OUTLOOK...Possible brief MVFR/IFR during isolated to
scattered thunderstorms each day. Possible brief MVFR from fog each
morning, particularly over areas where substantial rainfall occurs.
Otherwise expect VFR.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 3 PM Saturday...Southwesterly winds to continue overnight.
They have been pretty tame/overforecasted by models and seas are
holding at about 3 ft all the way out to 41013. Not much change is
expected in either through the period.

SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 3 PM Saturday...Cold front dropping into the area
previously though the veer winds especially over northern zones.
Now the boundary appears to stall inland enough to preclude this.
Area waters remain in the prefrontal SW flow on Sunday, and the
boundary begins to retreat further inland as the day wears on. The
front will weaken on Monday and it will help to make the pressure
pattern across the Carolinas malformed. This could translate to a
few knots of wind speed decrease. Any decrease in overall wave
height should be minor.

LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 3 PM Saturday...Bermuda High will maintain 10 to 15 kt
southwest flow through the period. Front stalled north of the area
will keeps speeds on the higher end of the range Tue. Front lifts
north for Wed with Piedmont trough starting to develop. The trough
becomes more defined on Thu leading to speeds on the higher end of
the range Thu afternoon. Seas 2 to 3 ft Tue and Wed increase to 2
to 4 ft Thu.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

NEAR TERM...MBB
SHORT TERM...MBB
LONG TERM...III
AVIATION...SGL
Hazardous weather outlook, Jul 9, 6:38 PM EDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
638 PM EDT SAT JUL 9 2016

NCZ087-096-099-105>110-SCZ017-023-024-032-033-053-054-102245-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
INLAND HORRY-COASTAL HORRY-
638 PM EDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-102245-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
638 PM EDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ039-055-056-102245-
WILLIAMSBURG-INLAND GEORGETOWN-COASTAL GEORGETOWN-
638 PM EDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

A STRONG THUNDERSTORM IS POSSIBLE THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ256-102245-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
638 PM EDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT.

A STRONG THUNDERSTORM IS POSSIBLE THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

27

In the hours before

Special weather statement, Jul 9, 6:31 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
631 PM EDT SAT JUL 9 2016

SCZ039-055-092300-
WILLIAMSBURG SC-INLAND GEORGETOWN SC-
631 PM EDT SAT JUL 9 2016

...SPECIAL WEATHER STATEMENT FOR WEST CENTRAL GEORGETOWN AND
SOUTHEASTERN WILLIAMSBURG COUNTIES UNTIL 700 PM EDT...

AT 631 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
TRIO...MOVING EAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS OF UP 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ANDREWS...EARLE...WARSAW...MORRISVILLE AND TRIO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3336 7972 3349 7979 3365 7949 3340 7935
TIME...MOT...LOC 2231Z 262DEG 29KT 3346 7968

III
Local storm report, Jul 9, 7:13 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
713 PM EDT SAT JUL 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             DE BORDIEU              33.38N  79.15W
07/09/2016  E1.75 INCH       GEORGETOWN         SC   NWS EMPLOYEE

            A RETIRED METEOROLOGIST REPORTED GOLF BALL SIZE HAIL ON
            DEBORDIEU BOULEVARD. THE HAIL LASTED FOR 10 MINUTES.

&&

EVENT NUMBER ILM1600205

RJD

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 9:36 PM EDTSevere Thunderstorm WarningILMMarlboro54 min
Jul 8, 10:35 PM EDTSevere Thunderstorm WarningILMDarlington, Dillon, Marlboro55 min
Jul 8, 10:45 PM EDTSpecial Weather StatementILMDarlington60 min
Jul 8, 11:04 PM EDTSpecial Weather StatementILMMarion56 min
Jul 8, 11:17 PM EDTSevere Thunderstorm WarningILMDarlington, Dillon, Florence, Horry, Marion58 min
Jul 8, 11:29 PM EDTSevere Thunderstorm WarningILMDillon, Florence, Horry, Marion61 min
Jul 8, 11:40 PM EDTSevere Thunderstorm WarningILMDarlington, Dillon, Florence, Marlboro65 min
Jul 9, 12:05 AM EDTSevere Thunderstorm WarningILMHorry55 min
Jul 9, 12:23 AM EDTSevere Thunderstorm WarningILMDarlington, Dillon, Florence, Horry, Marion, Marlboro and 1 more67 min
Jul 9, 12:31 AM EDTSevere Thunderstorm WarningILMGeorgetown, Horry29 min
Jul 9, 1:07 AM EDTSpecial Weather StatementILMWilliamsburg53 min
Jul 9, 1:27 AM EDTSevere Thunderstorm WarningILMGeorgetown, Horry, Marion, Williamsburg63 min
Jul 9, 3:14 AM EDTHeat AdvisoryILMDarlington, Florence, Georgetown, Horry, Marion, Williamsburg12 hr
Jul 9, 6:26 PM EDTSevere Thunderstorm WarningILMGeorgetown19 min
Jul 9, 6:31 PM EDTSpecial Weather StatementILMWilliamsburg29 min
Jul 9, 6:53 PM EDTSevere Thunderstorm WarningILMGeorgetown, Williamsburg31 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.